Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 101, NWS La Crosse, WI

July 31, 2024Wabasha County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 31, 2024, 7:28 PM CDT for Wabasha County, Minnesota. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2024, 7:28 PM CDT (00:28 UTC)
Expired
Jul 31, 2024, 8:15 PM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

County Wabasha County, MN

The radar

The Minneapolis radar (KMPX), 106 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 7:31 PM CDTTSTM WND GST 601 Nw Zumbro Falls, MN
Jul 31, 7:31 PM CDTHAIL 1.751 Wnw Zumbro Falls, MN
Jul 31, 7:33 PM CDTHAIL 1.753 Nne Zumbro Falls, MN
Jul 31, 7:38 PM CDTHAIL 0.755 Nne Zumbro Falls, MNHail up to penny size.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 6:56 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

970 
WUUS53 KARX 010028
SVRARX
MNC157-010115-
/O.NEW.KARX.SV.W.0101.240801T0028Z-240801T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
728 PM CDT Wed Jul 31 2024

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wabasha County in southeastern Minnesota...

* Until 815 PM CDT.

* At 728 PM CDT, a severe thunderstorm was located near Mazeppa, or
  17 miles north of Rochester, moving southeast at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Wabasha County, including the following locations...
  Jarrett, Bremen, Hammond, Rattelsnake Point, Oak Center, Bluff
  Valley Campground, and Millville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4437 9254 4437 9243 4438 9243 4438 9234
      4420 9224 4420 9255 4427 9255
TIME...MOT...LOC 0028Z 315DEG 20KT 4426 9243 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Skow
2 follow-up statements
926 
WWUS53 KARX 010034
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
734 PM CDT Wed Jul 31 2024

MNC157-010115-
/O.CON.KARX.SV.W.0101.000000T0000Z-240801T0115Z/
Wabasha MN-
734 PM CDT Wed Jul 31 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN WABASHA COUNTY...

At 734 PM CDT, a severe thunderstorm was located 7 miles east of
Mazeppa, or 15 miles north of Rochester, moving southeast at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Mazeppa, Bremen, Zumbro Falls, Millville, Bellechester, Hammond,
Jarrett, Rattelsnake Point, Oak Center, Bluff Valley Campground, Bear
Valley, County Roads 31 And 2, and South Troy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4437 9254 4437 9243 4438 9243 4438 9234
      4420 9224 4420 9255 4427 9255
TIME...MOT...LOC 0034Z 315DEG 20KT 4424 9240 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Skow
739 
WWUS53 KARX 010047
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
747 PM CDT Wed Jul 31 2024

MNC157-010115-
/O.CON.KARX.SV.W.0101.000000T0000Z-240801T0115Z/
Wabasha MN-
747 PM CDT Wed Jul 31 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN WABASHA COUNTY...

At 747 PM CDT, a severe thunderstorm was located near Elgin, or 14
miles northeast of Rochester, moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Bremen, Zumbro Falls, Millville, Hammond, Jarrett, Oak Center, Bluff
Valley Campground, Bear Valley, and County Roads 31 And 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4437 9248 4437 9243 4438 9243 4438 9234
      4420 9224 4422 9250
TIME...MOT...LOC 0047Z 315DEG 20KT 4419 9233 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:52 PM CDT, 36 minutes earlier. Its key messages:

  • Strong to severe storm threat tonight with some lingering storms on Thursday.
  • Continued warm into the weekend but some signal for drier and cooler weather later next week.
Area forecast discussion, Jul 31, 6:52 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
652 PM CDT Wed Jul 31 2024

.KEY MESSAGES...

- Strong to severe storm threat tonight with some lingering
  storms on Thursday.

- Continued warm into the weekend but some signal for drier and
  cooler weather later next week.

&&

.DISCUSSION...
Issued at 205 PM CDT Wed Jul 31 2024

TONIGHT and THURSDAY:

Focus going into the evening is convective storm threat, including
location, timing, and intensity for our area. Still lots of details
to work out. Per usual, convective allowing models are all over the
place and struggling catching up with reality this afternoon.

Tracking mid level trough across the Dakotas with several short
waves steering main convective threats. Northern wave is leading to
convection across western Minnesota but short term guidance still
suggests this will take a turn to the southeast tonight, riding the
700 mb cap and better CAPE gradient. Unsure if this will happen as
storms may stay ahead of this feature, albeit elevated in nature.
Meanwhile another feature is lifting out of eastern Nebraska that
may be bigger player as associated front edges into higher MUCAPE
axis from eastern Nebraska northward along SD-MN border. Shear
values are also higher closer to the wave with far shorter and
chaotic hodographs the further east you go. Again, warm mid level
temperatures may be limiting convection initially but still
expecting it to fill in as afternoon goes on.

While it makes sense that storms would erupt this afternoon along
associated front and mainly track west and south of us, am a little
concerned about convection across northern areas and how that may
play into this. In any event, could be looking at a strong to severe
storm risk further north and east, and perhaps earlier, than expected,
especially if a well developed cold pool can form. Damaging
wind continues to be main threat with bowing segments.

Wave from overnight will still be lingering across Wisconsin on
Thursday, which will likely force additional showers and storms,
especially ahead of it. Higher CAPE values will be shunted off to
the southeast taking higher risk of any severe storms with it.
But could still see enough low level instability and favorable
vorticity fields for non supercell landspout set up if strong
enough storm can form under passing low.

FRIDAY into NEXT WEEK:

Mean upper ridge placement remains fairly consistent across the
western CONUS at least into early next week before we see more
height falls across the Upper Midwest next week. This keeps the
western Great Lakes along the edge of the cap /warmer air to the
southwest/ and perhaps along a frontal boundary.

Difficult to put any detail into timing and location this far in
advance, but any short waves traveling through this stronger mid
level flow on northeast edge of ridge could lead to a more organized
convective risk for us.

Medium range guidance diverges later in the forecast period, but one
consistency is idea of a bit more amplification in flow pushing
cooler and drier into region from the northwest. This would
lead us into a drier and cooler regime. Certainly ensembles
suggest CAPE values among members are highest in short term with
no real signal for higher instability later in forecast period.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 653 PM CDT Wed Jul 31 2024

A challenging convective forecast heading into tonight. Pop up
showers and storms currently south of the Twin Cities are on a
trajectory toward RST and LSE through the next couple hours, but
unsure if this cluster will maintain its intensity as it
approaches. Otherwise the main round of more widespread storms
associated with a shortwave out to our west is expected to sweep
eastward into the TAF sites overnight between approximately
06-10Z. This round of storms will be on a weakening trend as it
moves east overnight. Thereafter, a lingering 30 to 40% chance
for showers and thunderstorms through Thursday morning with the
shortwave overhead, increasing to a 70% chance in the afternoon
with increasing daytime instability. Tried to tie TS mention in
the TAFs to the most likely timeframes.

Other aviation concern will be potential for MVFR ceilings
Thursday morning. RST would have a higher likelihood of going
MVFR, but can't rule out the possibility at LSE for a short
time.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Shea
AVIATION...Kurz
Hazardous weather outlook, Jul 31, 3:19 AM CDT, 16 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
319 AM CDT Wed Jul 31 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
319 AM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms tonight. A few could be strong to severe, mostly
this evening and west of the Mississippi river. Damaging winds
are the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Storm chances persist Thursday. Organized severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Rainfall or severe reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:14 PM CDTSevere Thunderstorm Warning Considerable damage threatARXOlmsted, Wabasha46 min
Jul 31, 7:42 PM CDTAreal Flood AdvisoryARXWabasha49 min
Jul 31, 7:59 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha46 min
Jul 31, 8:30 PM CDTFlash Flood WarningARXWabasha3 hr
Jul 31, 8:41 PM CDTSevere Thunderstorm Warning Considerable damage threatARXOlmsted, Wabasha, Winona46 min
Jul 31, 11:35 PM CDTSpecial Weather StatementARXMower25 min
Aug 1, 12:04 AM CDTSpecial Weather StatementARXDodge, Mower26 min
Aug 1, 12:27 AM CDTSpecial Weather StatementARXMower33 min
Aug 1, 1:00 AM CDTSpecial Weather StatementARXMower30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.